Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Singular limit of solutions
of the porous medium equation
with absorption

Author: Kin Ming Hui
Journal: Trans. Amer. Math. Soc. 350 (1998), 4651-4667
MSC (1991): Primary 35B40; Secondary 35B25, 35K55, 35K65
MathSciNet review: 1443877
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that as $m\to \infty $ the solutions $u^{(m)}$ of $u_{t}=\Delta u^{m}-u^{p}$, $(x,t)\in R^{n}\times (0,T)$, $T>0$, $m>1$, $p>1$, $u\ge 0$, $u(x,0)=f(x)\in L^{1}(R^{n})\cap L^{\infty }(R^{n})$, converges in $L^{1}_{loc}(R^{n}\times (0,T))$ to the solution of the ODE $v_{t}=-v^{p}$, $v(x,0)=g(x)$, where $g\in L^{1}(R^{n})$, $0\le g\le 1$, satisfies $g-\Delta \widetilde {g}=f$ in $\mathcal{D}'(R^{n})$ for some function $\widetilde {g}\in L^{\infty }_{loc}(R^{n})$, $\widetilde {g}\ge 0$, satisfying $\widetilde {g}(x)=0$ whenever $g(x)<1$ for a.e. $x\in R^{n}$, $\int _{E}\widetilde {g}dx\le C|E|^{2/n}$ for $n\ge 3$ and $\int _{E}|\nabla \widetilde {g}|dx\le C|E|^{1/2}$ for $n=2$, where $C>0$ is a constant and $E$ is any measurable subset of $R^{n}$.

References [Enhancements On Off] (What's this?)

  • [A] D.G.Aronson, The porous medium equation, Some Problems in Nonliear Diffusion, Lecture Notes in Mathematics 1224, Springer-Verlag, New York, 1986, pp. 1-46. MR 88a:35130
  • [BBC] P.Bénilan, H.Brezis and M.G.Crandall, A semilinear elliptic equation in $L^{1}$, Ann. Scuola Norm. Sup. Pisa, (4) 2 (1975), 523-555. MR 52:11299
  • [BBH] P.Bénilan, L.Boccardo and M.Herrero, On the limit of solutions of $u_{t}=\Delta u^{m}$ as $m\to \infty $, Some Topics in Nonlinear PDE's, Proceedings Int. Conf. Torino 1989, M.Bertsch et. al., eds., Rend. Sem. Mat. Univ. Politec. Torino 1989, Special Issue (1991), 1-13. MR 93c:35069
  • [BC] P.Bénilan and M.G.Crandall, Regularizing effects of homogeneous evolution equations, Contributions to analysis and geometry, D.N.Clark, G.Pecelli and R.Sacksteder ed., The Johns Hopkins Univ. Press, (1981), pp. 23-39. MR 83g:47063
  • [CF] L.A.Caffarelli and A.Friedman, Asymptotic behaviour of solutions of $u_{t}=\Delta u^{m}$ as $m\to \infty $, Indiana Univ. Math. J. (1987), 711-728. MR 88m:35075
  • [DK] B. E. J. Dahlberg and C. Kenig, Nonnegative solutions of the generalized porous medium equations, Revista Matemática Iberoamericana 2 (1986), 267-305. MR 88k:35223
  • [DKe] J.I.Diaz and R.Kersner, On a nonlinear degenerate parabolic equation in infiltration or evaporation through a porous medium, J. Diff. Equations 69 (1987), 368-403. MR 88i:35088
  • [HP] M.A.Herrero and M.Pierre, The Cauchy problem for $u_{t}=\Delta u^{m}$ when $0<m<1$, Trans. of A.M.S. 291 (1985), 145-158. MR 86i:35065
  • [H1] K.M.Hui, Asymptotic behaviour of solutions of $u_{t}=\Delta u^{m}-u^{p}$ as $p\to \infty $, Nonlinear Anal., TMA 21(3) (1993), 191-195. MR 94h:35103
  • [H2] K.M.Hui, Singular limit of solutions of the generalized p-laplacian equation, Nonlinear Analysis, TMA 24(9) (1995), 1327-1345. MR 96f:35094
  • [H3] K.M.Hui, Singular limit of solutions of $u_{t}=\Delta u^{m}-A\cdot \nabla (u^{q}/q)$ as $q\to \infty $, Trans. A.M.S. 347(5) (1995), 1687-1712. MR 95h:35105
  • [K1] A.S.Kalashnikov, The effect of absorption on heat propagation in a medium in which thermal conductivity depends on the temperature (in Russian), Zh. Vychisl. Mat. i Mat. Fiz. 16 (1976), 689-696; English transl. in USSR Comput. Math. and Math. Phys. 16 (1976). MR 54:14575
  • [K2] A.S.Kalashnikov, Some questions of the qualitative theory of nonlinear degenerate parabolic second-order equations, Uspeki Mat. Nauk. 42 (1987), no. 2, 135-176; English transl. in Russian Math. Surveys 42 (1987), no. 2. MR 88h:35054
  • [KPV] S.Kamin, L.A.Peletier and J.L.Vazquez, A nonlinear diffusion-absorption equation with unbounded initial data, Nonlinear Diffusion Equations and Their Equilibrium States, 3
    (Gregynog, 1989), Progr. Nonlinear Differential Equations Appl., vol. 7, Birkhäuser, Boston, 1992, pp. 243-263. MR 93f:35103
  • [P] L.A.Peletier, The porous medium equation, Applications of Nonlinear Analysis in the Physical Sciences, H.Amann, N.Bazley, K.Kirchgassner, editors, Pitman, Boston, 1981, pp. 229-241. MR 83k:76076
  • [S1] P.E.Sacks, Continuity of solutions of a singular parabolic equation, Nonlinear Analysis, TMA 7 (1983), 387-409. MR 84d:35081
  • [S2] P.E.Sacks, A singular limit problem for the porous medium equation, J. Math. Anal. Appl. 140 (1989), 456-466. MR 90f:35099
  • [St] E.M.Stein, Singular integral and differentiability properties of functions, Princeton Univ. Press, Princeton, N.J., 1971. MR 44:7280
  • [VW] J.L.Vazquez and M.Walias, Existence and uniqueness of diffusion-absorption equations with general data, Differential and Integral Eq. 7(1) (1994), 15-36. MR 94k:35170
  • [X] X.Xu, Asymptotics behaviour of solutions of hyperbolic conservation laws $u_{t}+(u^{m})_{x}=0$ as $m\to \infty $ with inconsistent values, Proceedings of the Royal Soc. Endinburgh 113A (1989), 61-71. MR 90k:35043

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 35B40, 35B25, 35K55, 35K65

Retrieve articles in all journals with MSC (1991): 35B40, 35B25, 35K55, 35K65

Additional Information

Kin Ming Hui
Affiliation: Institute of Mathematics, Academia Sinica, Nankang, Taipei, 11529, Taiwan, R. O. C.

Keywords: Singular limit, porous medium equation with absorption
Received by editor(s): April 20, 1996
Received by editor(s) in revised form: December 15, 1996
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society